Kentucky, 2010

Damaging Winds in Kentucky, August 4, 2010

August 4, 2010 · NWS JKL · 11 events in 4 counties and zones

During the afternoon and evening hours of August 4th, scattered severe thunderstorms caused tree and power line damage for several counties across eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the afternoon and evening hours of August 4th, scattered severe thunderstorms caused tree and power line damage for several counties across eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 12:21 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 4, 12:21 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT WED AUG 4 2010

.SHORT TERM.../THE REST OF TODAY/

AN UPPER LEVEL RIDGE OVER THE SOUTHERN PLANS AND EXTENDING INTO THE
SOUTHEASTERN SATES AND APPALACHIANS REMAINS IN PLACE. A WARM AND
HUMID AIRMASS IS IN PLACE. 850 MB TEMPS ARE ON THE ORDER OF 22C TO
23C ACROSS THE REGION...WITH 700 MB TEMPS OF ABOUT 11C TO 12C. 400
TO 500 MB TEMPS ARE ALSO WARM AND SHOULD SERVE TO HELP CAP CONVECTION
LATER TODAY. UPPER LEVEL FORCING WILL BE RELATIVELY WEAK TODAY...THOUGH
HEIGHTS ARE FORECAST TO FALL SLIGHTLY...ESPECIALLY LATER IN THE DAY.
AN OLD OUTFLOW BOUNDARY IN THE VICINITY OF THE TUG FORK COULD HELP TO
TRIGGER CONVECTION THIS AFTERNOON...WITH ANOTHER OUTFLOW NOW IN IN
POSSIBLY LEADING TO ADDITIONAL CONVECTION AND OUTFLOWS NEARING THE NW
COUNTIES BY THIS EVENING. IF THAT WERE TO OCCUR...SOME OF THE EVENING
STORMS ASSOCIATED WITH IT COULD PRODUCE GUSTY WINDS. NONETHELESS...CU
SHOULD CONTINUE TO FORM IN THE SOUTH AND EAST INTO THE AFTERNOON...
WITH THE CHANCE FOR AN ISOLATED SHOWER BEING HIGHER THAN EXPERIENCING
ANY THUNDER DUE TO THE RELATIVELY WARM MID LEVELS.

FOR NOW...OPTED TO KEEP THE FORECAST CLOSE TO THE PREVIOUS
FORECAST...THOUGH RAISED MAX T A DEGREE OR SO IN A FEW SPOTS BASED
ON TEMP TREND SO FAR TODAY. SW LOCATIONS SUCH AS SME AND EKQ COULD
NEAR THE 100 DEGREE MARK FOR MAX TEMPS. HEAT INDICES WILL BE MOST
WIDESPREAD AROUND 105 OR HIGHER IN THE EXCESSIVE HEAT WARNING
AREA...WITH HEAT INDEX VALUES GENERALLY 100 TO 105 IN THE ADVISORY
AREA. A FEW OF THE NORMALLY WARMER EASTERN VALLEY LOCATIONS COULD
EXPERIENCE HEAT INDEX VALUES BRIEFLY GOING ABOVE 105.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY/

ELEVATED MOISTURE AND DEBRIS CLOUDS FROM AN MCS OVER THE MIDWEST ON
TUESDAY NIGHT WERE MOVING OVER THE NORTHEASTERN PORTION OF THE
FORECAST AREA OVERNIGHT...EVEN RESULTING IN A FEW SHOWERS. THE
GREATEST MID LEVEL MOISTURE WILL CONTINUE OVER OUR NORTHEAST COUNTIES
TODAY...POSSIBLY HELPING IN THE MAINTENANCE OF DEEP MOIST CONVECTIVE
CURRENTS...AND HAVE USED A SLIGHTLY HIGHER POP IN THAT AREA TODAY.
EVEN SO...POPS WILL ONLY IN BE IN THE 20-30 PERCENT RANGE ACROSS THE
AREA FOR TODAY. THE COLD FRONT APPROACHING THE OHIO RIVER BY THIS
EVENING WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT...AND
HAVE USED A POP MAX OF 30-40 PERCENT THIS EVENING AS CONVECTION STILL
WORKS OFF OF THE HIGH HEAT AND HUMIDITY BUILT DURING THE DAY.

THE COLD FRONT IS EXPECTED TO SLOWLY MOVE SOUTHEAST INTO THE FORECAST
AREA ON THURSDAY...AND OUR BEST CHANCE OF PRECIP WILL BE WITH MAX
HEATING WITH THE FRONT ENTERING THE FORECAST AREA ON THURSDAY. POPS
WILL DROP OFF THURSDAY NIGHT AS THE FRONT MAKES ITS WAY TO OUR
SOUTH...WITH ONLY A SLIGHT CHANCE REMAINING OVER MOST OF THE AREA
EARLY ON FRIDAY BEFORE DRIER AIR SLOWLY ADVANCES IN FROM THE NORTH.

WITH AMPLE INSTABILITY AND MODEST FLOW ALOFT EXPECTED...STORMS COULD
PRODUCE STRONG WINDS. STRONG HEATING WILL ALSO CONTRIBUTE TO FAIRLY
HIGH BASES...CLIMATOLOGICALLY SPEAKING...AND THE RESULTING INVERTED V
SOUNDINGS WOULD ALSO SUPPORT STRONG DOWNDRAFTS LEADING TO STRONG
WINDS. THREAT CAN NOT BE RULED OUT TODAY...BUT IS GREATEST ON
THURSDAY.

THE HEAT WILL CONTINUE TO BE A CONCERN...ESPECIALLY TODAY. HAVE GOOD
CONFIDENCE THAT WE WILL REACH HEAT ADVISORY CRITERIA. HEAT WARNING
CRITERIA IS A BIT MORE UNCERTAIN...FOR BOTH THE MAX HEAT INDEX OF 105
AND THE 48 HOUR MIN REQUIREMENT OF AT LEAST 73. AT LEAST A FEW PLACES
COULD SEE IT...AND WITH AN INHERITED HEAT WARNING IN OUR WESTERN
COUNTIES...HAVE LEFT IT IN PLACE...WITH ADVISORY ELSEWHERE.

IN TERMS OF MOS TEMP DISCREPANCIES FOR THURSDAY AND FRIDAY...HAVE
SIDED CLOSEST TO THE COOLER WRF METMOS WHICH HAS BEEN PERFORMING
BETTER RECENTLY.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/

EARLY IN THE PERIOD...A TROUGH IS EXPECTED ACROSS THE GREAT LAKES
AND NORTHEASTERN STATES...WITH ANOTHER TROUGH ALONG THE WEST COAST
OF THE CONUS AND RIDGING IN BETWEEN FROM THE SOUTHERN PLAINS NORTH
THROUGH THE ROCKIES AND INTO THE CANADIAN PLAINS. AT THE SFC...HIGH
PRESSURE WILL INITIALLY SHIFT FROM THE NORTHERN PLAINS EAST INTO THE
SOUTHERN GREAT LAKES AND NORTHERN OH VALLEY. OVER TIME...THE UPPER
RIDGE WILL BEGIN TO REASSERT ITSELF ACROSS THE TN VALLEY AND
SOUTHEASTERN STATES AS THE TROUGH BEGINS TO LIFT OUT OF THE
NORTHEASTERN US AND GREAT LAKES WITH THE CENTER OF THE RIDGE
FORECAST TO BE OVER THE MS VALLEY BY LATE SUN AND REMAINING IN
NEARLY THE SAME POSITION...THOUGH POSSIBLY RETROGRADING A BIT WEST
THROUGH THE END OF THE PERIOD.

SFC HIGH PRESSURE AND GRADUALLY RISING HEIGHTS AS UPPER LEVEL
RIDGING BUILDS BACK IN SHOULD BRING DRY WEATHER FROM FRI NIGHT
THROUGH AT LEAST MON. INITIALLY TEMPERATURES ARE EXPECTED TO BE NEAR
OR JUST BELOW NORMAL...BUT AS THE RIDGE BEGINS TO REASSERT
ITSELF...RETURN FLOW WILL LEAD TO MODERATING TEMPS. AT THIS
POINT...EXPECT THE TEMPS TO POSSIBLY BE NEAR THE WARMEST THEY HAVE
BEEN SO FAR UP TO THIS POINT BY MON OR TUE. HOWEVER...SINCE MEX
GUIDANCE HAS CONSISTENTLY BEEN TOO WARM MUCH OF THE SUMMER...STAYED
CLOSER TO 0Z MEX ENSEMBLE MEAN AND HPC GUIDANCE MAX TEMPS FOR SUN
THROUGH TUE. LATE IN THE PERIOD...IT APPEARS THAT A FEW DISTURBANCES
SHOULD BE ROUNDING OVER THE RIDGE AND MAY TRACK FAR ENOUGH SOUTH TO
BRING THE THREAT FOR MCS OR AT LEAST DIURNALLY DRIVEN CONVECTION BY
MON NIGHT OR TUE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING VFR
THROUGH MUCH OF THE PERIOD. ISOLATED TO SCATTERED CONVECTION SHOULD
DEVELOP OVER THE NORTHERN AND SOUTHEASTERN COUNTIES THROUGH THIS
EVENING. AN OUTFLOW BOUNDARY APPROACHING FROM THE N COULD LEAD TO A
BIT GREATER COVERAGE OF CONVECTION 20Z TO 00Z ACROSS THE NORTHERN AND
EASTERN SECTIONS...GRADUALLY TRANSITIONING SOUTH OF THE AREA
OVERNIGHT. ADDITIONAL AT LEAST SCATTERED CONVECTION SHOULD DEVELOP ON
THU AS DAYTIME HEATING COMBINES WITH A COLD FRONT MOVING ACROSS THE
REGION. THUNDERSTORMS THROUGH THE PERIOD COULD BRING BRIEF LOCALIZED
IFR OR LOWER CONDITIONS...HOWEVER...HAVE HANDLED THIS WITH JUST A
VCTS FOR NOW AS CONFIDENCE IN TIMING AND COVERAGE IS NOT ALL THAT HIGH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ052-060-088-104-
106>110-112-113-115-117>120.

EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR KYZ044-
050-051-058-059-068-069-079-080-083>087-111-114-116.

&&

SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Aug 4, 11:00 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT WED AUG 4 2010

KYZ058-059-068-069-079-080-083>087-111-114-116-051100-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-LEE-OWSLEY-CLAY-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH A MAXIMUM
HEAT INDEX AROUND 106. THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO
THURSDAY NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ060-088-106>110-112-113-115-117>120-051100-
MENIFEE-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY IN MOST
LOCATIONS...WITH A HEAT INDEX OF 100 TO 105. THUNDERSTORMS WILL BE
POSSIBLE. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY INTO
THURSDAY NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ044-050-051-051100-
FLEMING-MONTGOMERY-BATH-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S TODAY...WITH A
HEAT INDEX AROUND 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY
NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

KYZ052-104-051100-
ROWAN-ELLIOTT-
1200 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S TODAY...WITH A HEAT
INDEX OF 100 TO 105. THUNDERSTORMS WILL BE POSSIBLE. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...AND ALSO
MONDAY NIGHT AND TUESDAY. SOME OF THE STORMS ON THURSDAY AND THURSDAY
NIGHT MAY CONTAIN STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ASKED TO PROVIDE REPORTS ON THURSDAY.

HAL/JP

In the hours before

Special weather statement, Aug 4, 1:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT WED AUG 4 2010

KYZ120-041900-
PIKE-
224 PM EDT WED AUG 4 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 300
PM EDT WEDNESDAY AFTERNOON...

   NORTHERN PIKE.

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GULNARE...OR 9
MILES NORTH OF PIKEVILLE...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The radar

The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
August 4, 1:45 PM EST to 1:50 PM EST
Where
Pike County, 3 mi SE of Gulnare
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.599, -82.511

A large tree was blown down, blocking Hwy 194 between Millers Creek and Lowes Branch.

Thunderstorm Wind, Pike

When
August 4, 2:20 PM EST to 2:25 PM EST
Where
Pike County, 1 mi NW of Gulnare
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.640, -82.563

Trees were blown down on KY Hwy 94 a mile northwest of Gulnare.

Thunderstorm Wind, Pike

When
August 4, 2:25 PM EST to 2:30 PM EST
Where
Pike County, 4 mi WNW of Meta
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.592, -82.498

Tree were blown down along KY Hwy 194 four miles west northwest of Meta.

Thunderstorm Wind, Rowan

When
August 4, 3:27 PM EST to 3:32 PM EST
Where
Rowan County, 7 mi NE of Morehead
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.252, -83.339

A utility pole was blown down along Buffalo Branch Rd 7 miles northeast of Morehead.

Thunderstorm Wind, Rowan

When
August 4, 3:55 PM EST to 4:00 PM EST
Where
Rowan County, 2 mi SW of Elliottville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.160, -83.296

Trees were reported to have been blown down in the Dry Creek community.

Thunderstorm Wind, Elliott

When
August 4, 4:10 PM EST to 4:15 PM EST
Where
Elliott County, 4 mi W of Sandy Hook
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.080, -83.194

County dispatch reports that trees were blown down near Sandy Hook.

Thunderstorm Wind, Perry

When
August 4, 4:25 PM EST to 4:30 PM EST
Where
Perry County, 1 mi SE of Hazard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.240, -83.187

Large limbs were blown down in the community of Diablock.

Thunderstorm Wind, Pike

When
August 4, 5:15 PM EST to 5:20 PM EST
Where
Pike County, Phyllis
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.430, -82.370

Trees were blown down along KY Hwy 194 in the Grapevine.

Thunderstorm Wind, Pike

When
August 4, 5:25 PM EST to 5:30 PM EST
Where
Pike County, 2 mi WNW of Biggs
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.431, -82.304

Trees were reported down along KY Hwy 194 on Hunt Branch Mtn.

Thunderstorm Wind, Pike

When
August 4, 5:40 PM EST to 5:45 PM EST
Where
Pike County, 2 mi SSE of Mouthcard
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.353, -82.236

Trees were reported down along KY Hwy 460 near the Virginia state line.

Thunderstorm Wind, Rowan

When
August 4, 6:00 PM EST to 6:05 PM EST
Where
Rowan County, Cranston
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.270, -83.430

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242977, 242978, 242980, 242983, 242985, 242987, 242989, 242993, 242994, 242995, 245831.